Tornadoes · United States · Kentucky · 2010
EF0 tornado, Pottertown to Hamlin, Kentucky, May 1, 2010
From Pottertown to Hamlin, this EF0 tornado ran 6.0 miles across Calloway County on May 1, 2010, touching down at 3:02 AM CDT and reaching 75 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 1, 2010
- Touchdown
- 3:02 AM CDT (08:02 UTC)
- Lifted
- 3:12 AM CDT (08:12 UTC)
- On the ground
- 10 minutes
- Path length
- 6.0 miles (9.7 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- Calloway County
- Touchdown point
- 36.631, -88.184
- Lift-off point
- 36.654, -88.079
- Record number
- 1005010202-01
What the Weather Service recorded
Thunderstorms developed ahead of an eastward moving cold front over the Ozark Mountains of southern Missouri. Strengthening mid-level winds ahead of a strong shortwave trough over the central Plains aided storm development. Moderate instability combined with strong effective bulk shear around 50 knots provided very favorable conditions for a couple of supercells that tracked close to the Tennessee border.
Peak winds were estimated around 70 mph. Around 50 trees were broken or uprooted along the path. Some of the uprooted trees were large. Trees and limbs were broken on both sides of Highway 732. Convergence was clearly indicated by tree damage. The damage path ended at the west shore of Kentucky Lake.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
5 minutes of warning. NWS PAH issued a tornado warning for this county at 07:57 UTC, 5 minutes before the tornado touched down, in force until 08:16 UTC.
The county was under a tornado watch, issued at 06:15 UTC and running to 09:43 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 15:00 UTC | 23:00 UTC | Lake Wind Advisory | PAH |
| 06:15 UTC | 09:43 UTC | Tornado Watch | PAH |
| 07:57 UTC | 08:16 UTC | Tornado Warning | PAH |
| 12:00 UTC | 01:00 UTC | Flash Flood Watch | PAH |
| 18:19 UTC | 03:00 UTC | Flood Advisory | PAH |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 05:56 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at May 1, 2:57 AM CDT, 5 minutes earlier.
Area forecast discussion, May 1, 2:57 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
257 AM CDT SAT MAY 1 2010
...SIGNIFICANT HEAVY RAIN EVENT LIKELY TODAY ON THROUGH THE WEEKEND...
.DISCUSSION...
BIGGEST CHALLENGES WILL BE POPS...QPF...AND POTENTIAL FOR SEVERE
WEATHER WITH ONGOING SYSTEM.
IN THE SHORT TERM...TODAY THROUGH SUNDAY...MODEL GUIDANCE AND HPC
CONTINUES TO SHOW A SIGNIFICANT HEAVY RAIN AND POTENTIAL FLOOD
EVENT THROUGH SUNDAY...COMING IN TWO WAVES. THE FIRST WAVE IS THE
ONGOING LINE OF STORMS PRODUCING LOCALLY HEAVY RAIN AS IT MOVES
EASTWARD ACROSS THE QUAD STATE. THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORM ACTIVITY THIS EVENING AND OVERNIGHT OVER THAT PART OF
THE QUAD STATE GENERALLY SOUTH AND EAST OF A LINE FROM ALBION
ILLINOIS TO POPLAR BLUFF MISSOURI. NORTH AND WEST OF THAT LINE
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM ACTIVITY. WITH
DECENT LOW LEVEL WIND SHEAR AND CAPE COUPLED WITH LOW LCLS...
ROTATING UPDRAFTS WILL BE MOST LIKELY WITHIN THE MODERATE RISK
AREA...THEREFORE IN THIS AREA DAMAGING WINDS...LARGE HAIL...AND
TORNADOES ARE ALL POSSIBLE.
A POTENTIAL LULL...OR SLIGHT DECREASE WILL BE POSSIBLE TODAY
ESPECIALLY NORTH AND WEST OF THE OHIO RIVER. THEN ROUND TWO IS
EXPECTED SATURDAY NIGHT INTO SUNDAY...AND ESPECIALLY SOUTH AND
EAST OF A LINE FROM PRINCETON INDIANA TO DEXTER MISSOURI INCLUDING
WEST KENTUCKY. AS STATED BEFORE...THE LOW LEVEL MOIST INFLUX WILL
BE VERY IMPRESSIVE...WITH UPPER JET DYNAMICS INTERACTING...WHICH
WILL LIKELY RESULT IN VERY EFFICIENT CONVECTION AND HEAVY RAIN.
AS OF RIGHT NOW...WE ARE GOING TO STAY CLOSE TO OUR GOING STORM
TOTAL QPF FORECASTS. WE EXPECT 2 TO 3 INCH RAIN TOTALS OVER THE NW
1/4 OF THE FA...SAY ALONG A LINE FROM VAN BUREN MO...TO MT CARMEL
IL...AND POINTS NORTH. SOUTHEAST OF THAT LINE...WHICH INCLUDES ALL
OF WEST KENTUCKY...THE SOUTHERN TIP OF ILLINOIS...FAR SOUTHEAST
MISSOURI AND SOUTHWEST INDIANA...3 TO 5 INCHES OF RAIN APPEARS
LIKELY. SOME MODELS...AS WELL AS HPC ARE PROJECTING GREATER THAN 6
INCHES ACROSS WEST KENTUCKY. THE LAST TIME WE SAW STORM TOTAL
RAINFALL AMOUNTS OF THIS MAGNITUDE WAS DURING THE MARCH 18TH-
19TH 2008 FLOOD EVENT THAT AFFECTED PARTS OF THE REGION AND
ESPECIALLY SOUTHEAST MISSOURI INTO SOUTHERN ILLINOIS.
THE TONIGHT THROUGH SUNDAY TIME FRAME WILL BE OF GREATEST
CONCERN. ONGOING CONVECTION WILL PRIME THE REGION WITH ITS
INITIAL RAINS. THE HEAVIEST RAINS ARE EXPECTED LATE SATURDAY INTO
EARLY SUNDAY...BEFORE SHIFTING EAST OF THE AREA BY SUNDAY EVENING.
TO ACCOUNT FOR TIMING ISSUES...THE FLASH FLOOD WATCH WAS ADJUSTED...AND
HAVE SE MISSOURI AND SRN ILLINOIS IN NOW THROUGH MIDDAY
SUNDAY...AND HAVE WEST KENTUCKY INTO SOUTHWEST INDIANA IN A FLASH
FLOOD WATCH TODAY INTO SUNDAY NIGHT. DUE TO BEING VERY BUSY AND
TIME CONSTRAINTS...WILL MAKE NO CHANGES BEYOND SUNDAY NIGHT.
&&
.AVIATION...
SRLY LOW LEVEL FLOW WILL TEND TO PROVIDE FUEL FOR TSTMS AND RAIN
OVNGT AND SAT NIGHT. THE CURRENT SWATH OF PCPN MAY CAUSE CIGS TO
BRIEFLY DROP TO IFR...AND IFR VSBYS WILL BE QUITE COMMON. AFTER A
BREAK IN THE WEATHER...THERE WILL BE ANOTHER SURGE OF MOISTURE AND
INSTABILITY SOMETIME LATER ON SAT THAT WILL PRODUCE ANOTHER ROUND OF
SIGNIFICANT SHWS/TSTMS. TIMING OF THIS IS QUITE UNCERTAIN ATTM.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH LATE SUNDAY
NIGHT FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-
CRITTENDEN-DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-
LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-
TRIGG-UNION KY-WEBSTER.
MO...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR BOLLINGER-BUTLER-
CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR ALEXANDER-EDWARDS-
FRANKLIN-HAMILTON-JACKSON-JEFFERSON-JOHNSON-PERRY IL-
PULASKI-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH LATE SUNDAY
NIGHT FOR GALLATIN-HARDIN-MASSAC-POPE.
IN...FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH LATE SUNDAY
NIGHT FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
DB/RST/JAPHazardous weather outlook, Apr 30, 9:24 PM CDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 924 PM CDT FRI APR 30 2010 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 924 PM CDT FRI APR 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND TORNADOES WILL SPREAD NORTHEASTWARD FROM SOUTHERN MISSOURI AND NORTHEAST ARKANSAS ACROSS ALL OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS...AS WELL AS THE PURCHASE AREA OF WEST KENTUCKY THROUGH THE LATE EVENING AND INTO THE EARLY MORNING HOURS. THE POTENTIAL EXISTS FOR CERTAIN LOCATIONS TO EXPERIENCE MULTIPLE SEVERE STORMS TONIGHT. IN ADDITION...LOCALLY VERY HEAVY RAINFALL MAY LEAD TO FLASH FLOODING ISSUES THROUGH THE NIGHT. A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR MUCH OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI. REFER TO THE WATCH FOR DETAILS ON THE POTENTIAL FOR HEAVY RAIN AND FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SIGNIFICANT HEAVY RAIN EVENT IS EXPECTED FROM SATURDAY THROUGH EARLY SUNDAY. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA AS A RESULT. PLEASE REFER TO THE WATCH PRODUCT FOR DETAILS ON THE POTENTIAL FOR HEAVY RAIN AND FLOODING. ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT MAINLY SATURDAY AND SATURDAY NIGHT. THE KEY WILL BE THE DEGREE OF INSTABILITY...AND WHETHER OR NOT THERE WILL BE ENOUGH. THE PRIMARY CONCERN WILL REMAIN HEAVY RAIN AND FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE NIGHT FOR ALL OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS...AND THE PURCHASE AREA OF WEST KENTUCKY. SPOTTER ACTIVATION MAY BE NECESSARY AGAIN OVER THE ENTIRE AREA SATURDAY THROUGH SUNDAY. SPOTTERS ARE REMINDED TO REPORT LOCATIONS WHERE DITCHES ARE NEARLY FULL OF WATER AND WHERE WATER IS OVER THE ROADS.
In the hours before
Local storm report, Apr 30, 11:19 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1119 PM CDT FRI APR 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 PM HAIL BUNCOMBE 37.47N 88.97W
04/30/2010 M1.00 INCH JOHNSON IL TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED.
&&
SMITTYLocal storm report, Apr 30, 11:54 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1154 PM CDT FRI APR 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM TSTM WND GST CAPE GIRARDEAU 37.31N 89.55W
04/30/2010 M58 MPH CAPE GIRARDEAU MO BROADCAST MEDIA
&&
SMITTYSpecial weather statement, May 1, 12:15 AM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1215 AM CDT SAT MAY 1 2010 ILZ076>078-083-INZ081-085-010600- WHITE IL-WABASH IL-EDWARDS IL-WAYNE IL-GIBSON IN-POSEY IN- 1215 AM CDT SAT MAY 1 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WAYNE...EDWARDS...WABASH AND NORTHERN WHITE COUNTIES IN SOUTHERN ILLINOIS...AND NORTHERN POSEY AND WESTERN GIBSON COUNTIES IN SOUTHWEST INDIANA UNTIL 100 AM CDT... AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH VERY STRONG WINDS AROUND 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTH OF MOUNT ERIE TO 4 MILES SOUTH OF ENFIELD...MOVING NORTHEAST AT 50 MPH. THESE STORMS WERE WILL BE NEAR... GOLDEN GATE AROUND 1220 AM CDT. CARMI AROUND 1225 AM CDT. WEST SALEM...CROSSVILLE AND ALBION AROUND 1230 AM CDT. PHILLIPSTOWN...GRAYVILLE...BROWNS AND BONE GAP AROUND 1235 AM CDT. BELLMONT AND GRIFFIN AROUND 1240 AM CDT. LANCASTER AND KEENSBURG AROUND 1245 AM CDT. MOUNT CARMEL AROUND 1255 AM CDT. IN ADDITION TO STRONG WINDS...THIS STORM IS PRODUCING FREQUENT DANGEROUS LIGHTNING. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, May 1, 12:17 AM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1217 AM CDT SAT MAY 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM FLASH FLOOD POPLAR BLUFF 36.76N 90.41W
05/01/2010 BUTLER MO LAW ENFORCEMENT
SEVERAL ROADS BECOMING FLOODED AND IMPASSABLE. COUNTY
HIGHWAY 302 HAVE SECTIONS OF THE ROAD WASHED AWAY.
&&
SMITTYLocal storm report, May 1, 1:10 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
110 AM CDT SAT MAY 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM FLASH FLOOD MARBLE HILL 37.30N 89.98W
05/01/2010 BOLLINGER MO LAW ENFORCEMENT
HIGHWAY 34 IS WATER COVERED WITH AT LEAST 3 TO 4 INCHES.
SEVERAL STREETS IN MARBLE HILL ARE COVERED WITH RUNNING
WATER. HURRICANE CREEK IS OUT OF THE BANKS.
&&
SMITTYLocal storm report, May 1, 1:47 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
147 AM CDT SAT MAY 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM HAIL OAKLAND CITY 38.34N 87.35W
05/01/2010 M0.75 INCH GIBSON IN TRAINED SPOTTER
DIME SIZE HAIL REPORTED.
&&
SMITTYThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 00:00Z
8.0 hours before the tornado, 149 km from the path. May 1, 2010.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -70795 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2086 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.7 K/km
Nashville Metro, TN (KBNA), 12:00Z
4.0 hours after it, 149 km from the path. May 1, 2010.
- Mixed-layer CAPE
- 442 J/kg
- Mixed-layer CIN
- -40 J/kg
- Surface CAPE
- 446 J/kg
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.0
- 0-3 km lapse rate
- 5.0 K/km
The surface observations
Murray (CEY), 22 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 06:28 UTC | 69.8 | 66.2 | 290° 8 kt | 1005.4 | -TSRA | |
| 06:41 UTC | 64.4 | 62.6 | 300° 5 kt | 1006.1 | TSRA BR | |
| 06:47 UTC | 64.4 | 62.6 | 340° 6 kt | 1006.1 | +RA BR | |
| 06:53 UTC | 65 | 62 | 280° 11 kt | 15 | 1007.1 | +TSRA BR |
| 06:56 UTC | 64.4 | 62.6 | 250° 10 kt | 15 | 1006.4 | +TSRA BR |
| 07:16 UTC | 64.4 | 62.6 | 160° 5 kt | 1004.7 | +TSRA BR | |
| 07:25 UTC | 64.4 | 62.6 | 3 kt | 1004.4 | -TSRA BR | |
| 07:42 UTC | 64.4 | 62.6 | 0° 0 kt | 1005.1 | VCTS RA BR | |
| 07:51 UTC | 64.4 | 62.6 | 0° 0 kt | 1005.1 | TSRA BR | |
| 07:53 UTC | 65 | 63 | 0° 0 kt | 1005.1 | TSRA BR | |
| 08:07 UTC | 64.4 | 62.6 | 120° 4 kt | 1005.1 | TSRA BR | |
| 08:24 UTC | 64.4 | 62.6 | 110° 8 kt | 1004.1 | TSRA BR | |
| 08:53 UTC | 65 | 63 | 150° 8 kt | 1005.1 | VCTS RA BR | |
| 09:04 UTC | 64.4 | 62.6 | 140° 9 kt | 1004.1 | RA BR | |
| 09:19 UTC | 64.4 | 62.6 | 160° 10 kt | 1004.1 | TSRA BR | |
| 09:40 UTC | 66.2 | 62.6 | 170° 10 kt | 1003.7 | RA BR | |
| 09:53 UTC | 66 | 63 | 180° 10 kt | 16 | 1004.1 | RA BR |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Paducah radar (KPAH), 74 km away, was scanning. The volume nearest the touchdown began at 08:00 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 08:15 UTC | TORNADO | Land Between The Lakes | Trigg, KY | LATE REPORT RECEIVED THIS MORNING FROM FOREST SERVICE EMPLOYEE. POSSIBLE TORNADO HIT RUSHING CREEK CAMPGROUND JUST ACROSS THE TENNSSEE BORDER. A SMALL BUILDING WAS DESTROYED WITH NUMEROUS TREES DOWNED BUT WITH NO INJURIE |
| 08:20 UTC | TSTM WND DMG | 5 Se Cadiz | Trigg, KY | WIDESPREAD TREE DAMAGE IN SOUTHEAST PORTION OF THE COUNTY. MAINLY BETWEEN THE COMMUNITY OF LINTON AND INTERSTATE 24. |
| 09:05 UTC | TSTM WND DMG | Hopkinsville | Christian, KY | DOWNED TREES ALONG DAWSON SPRINGS ROAD AND ALONG 21ST STREET. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2010 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are
The other tornadoes of May 1, 2010
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 1 | 1:34 PM CDT | EF1 | Union, MS | 10.3 | 300 | $135,000 | ||
| May 1 | 4:23 PM CDT | EF0 | Lawrence, TN | 3.1 | 100 | $10,000 | ||
| May 1 | 6:41 PM CDT | EF1 | Bradley, AR | 2.8 | 35 | $30,000 | ||
| May 1 | 7:27 PM CDT | EF1 | Cleveland, AR | 0.5 | 50 | $25,000 | ||
| May 1 | 8:29 PM CDT | EF0 | Cass, TX | 0.9 | 150 | $50,000 | ||
| May 1 | 8:55 PM CDT | EF1 | Woodruff, AR | 8.7 | 200 | $400,000 | ||
| May 1 | 9:36 PM CDT | EF1 | Poinsett, AR | 6.2 | 400 | $75,000 | ||
| May 1 | 9:47 PM CDT | EF0 | Nevada, AR | 1.7 | 75 | |||
| May 1 | 9:58 PM CDT | EF0 | Craighead, AR | 0.0 | 25 | |||
| May 1 | 10:00 PM CDT | EF0 | Butler, MO | 0.5 | 175 | $1,000 | ||
| May 1 | 10:47 PM CDT | EF1 | Shelby, TN | 0.6 | 100 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.